TCTMD: Bleeds on anticoagulants for atrial fibrillation can unveil occult cancers

UC cardiologist weighs in on research findings out of Spain

TCTMD, a publication of the Cardiovascular Research Foundation, covered the results of an observational study of 9,000 elderly patients on oral anticoagulants in Spain that suggests bleeding thought related to antithrombotic therapy may be an early warning sign for as-yet-undetected cancer.

The researcher out of Spain, Sergio Raposeiras Rubin, MD, PhD, says oral anticoagulants can be considered a ‘bleeding stress test’ and could detect occult cancer and improve the chance of early detection. His findings were published in the Journal of the American Heart Association

Richard Becker, MD, director of the University of Cincinnati Heart, Lung and Vascular Institute, also weighed in on the research.

“Bleeding, while a known side effect of oral anticoagulants must never be taken for granted,” Becker told TCTMD.

These results “serve as an important reminder to patients and clinicians alike that bleeding while on an oral anticoagulant may be an important signal or ‘red flag’ for a serious underlying condition, like cancer,” he commented in an email to TCTMD. “Early identification and treatment may have a major effect on outcome.”

Read the full story with Dr. Becker on TCTMD online.

Learn more about Dr. Becker’s latest research.

Impact Lives Here

The University of Cincinnati is leading public urban universities into a new era of innovation and impact. Our faculty, staff and students are saving lives, changing outcomes and bending the future in our city's direction. Next Lives Here.

Stay up on all UC's COVID-19 stories, or take a UC virtual visit and begin picturing yourself at an institution that inspires incredible stories.